This condition is also called antidepressant withdrawal syndrome, although this is not entirely correct. The onset of symptoms after stopping therapy does not mean that the drug is addictive. Antidepressants are non- addictive and non- addictive. This is an important positive point that should be communicated to patients, since most people will stop taking the prescribed treatment as soon as possible in the face of the fear of becoming dependent on the drug.
Why syndrome discontinuation of anti – depressants is so important to recognize?
Three reasons: the discomfort for the patient, diagnose the problem and possible trial – lems with compliance. Despite the fact that the withdrawal symptoms are rarely life-threatening, they are always associated with discomfort and some degree of psychosocial maladjustment. From this second trial – Lem: experiencing withdrawal symptoms, a patient with difficulty agree to any psycho – pharmacotherapy in the future. And finally, the symptoms arising in connection with the discontinuation of antidepressant action, can be mistaken for worsening depression, other mental disorder or physical illness. For example, consider two typical scenarios. After making sure that remission of major depressive disorder has been achieved, the doctor is in a hurry to please the patient that the antidepressant can be stopped, but forgets to advise how to do it correctly. The patient takes everything literally and on the next day, forget about medicine. After a week, he develops withdrawal symptoms, and he addresses his complaints a) to the same psychiatrist, who forgets to ask how the antidepressant was withdrawn and perceives the symptoms as a relapse of depression; b) to another specialist, for example, a neurologist, whom he prefers not to inform about treatment with a psychiatrist. A Neuve – rolog treats these nonspecific symp – toms sootvets – tween their competence. How consequence – unnecessary examinations and possibly even treatment. In addition, symptoms can be confused with the side effects of a newly prescribed drug after antidepressant withdrawal, especially when switching between antidepressants with different mechanisms of action, for example, from paroxetine (SSRI) to bupropion (a dopamine and norepinephrine reuptake inhibitor ). This can lead to the erroneous conclusion that the patient does not tolerate the new drug well. Discontinuation symptoms can also be perceived as therapy failure, especially irritability and anxiety. Symptoms of discontinuation of antidepressant therapy can be divided into six categories: sensory symptoms of disequilibrium, general somatic, affective, gastrointestinal symptoms , as well as sleep disorders (Fig.).
Initially, information about the listed manifestations was accumulated from reports of clinical cases. This problem was then studied in prospective double-blind clinical trials in which patients were specifically randomized to discontinue antidepressant therapy. In the English-language literature, a mnemonic technique is used to memorize the spectrum of antidepressant withdrawal syndrome: the main symptoms are encoded in the word FINISH. The F – from «flu-like» – flu symp – toms; I – insomnia; N – from “nausea” – nausea; I – from “imbalance” – imbalance; S – sensory symptoms; H – from “hyperarousal” – increased excitability, which reflects affective disorders. It should be noted that the symptoms shown in the figure are mainly associated with discontinuation of SSRI drugs and serotonin and norepinephrine reuptake inhibitors . The spectrum of symptoms during the withdrawal of monoamine oxidase (MAO) inhibitors and tricyclic antidepressants has its own specifics. So, if you stop taking tricyclic antidepressants, sensory symptoms and imbalance are usually not observed. With the withdrawal of MAO inhibitors, symptoms may be more pronounced than after the withdrawal of SSRIs. Patients may experience worsening depressive and anxiety symptoms, acute impairment of consciousness up to catatonia.
When do withdrawal symptoms appear and how long do they last?
They usually appear within the first week after stopping the antidepressant; according to research, on average on the second day. Spontaneous resolution occurs at different times – from 1 day to 3 weeks, in average, patients continue to experience symp – toms in 10 days.
What determines the appearance of withdrawal syndrome?
The syndrome occurs when antidepressants of all classes are discontinued. The largest number of messages was recorded for paroxetine. The half-life of a drug from blood plasma is the indicator that most correlates with the risk of withdrawal syndrome. In other words, the shorter the residual effect of the drug after the last dose, the higher the likelihood of symptoms. For example, fluoxetine has a half-life of 7 days, so this SSRI has the lowest risk of withdrawal. At paroxetine average half-life – 24 hours, hence a high risk of withdrawal, particularly when a sudden discontinuation of the therapeutic dose.
Can antidepressant therapy withdrawal syndrome be distinguished from depression relapse?
Common symptoms include dysphoria, decreased appetite, sleep disturbances, and fatigue. But there are also distinguishing features – symptoms that are rarely seen in depression, such as sensory phenomena (paresthesias), as well as dizziness, headache and nausea. In addition, in the case of withdrawal, a rapid ( within 1 day) improvement can be observed when the drug is resumed, while recurrent depression does not respond so quickly to therapy.
Who is at risk of developing antidepressant withdrawal syndrome?
Typically, these are patients who begin to feel better after several weeks of taking an antidepressant and not enough informed about – the need for long-term maintenance therapy. Women who become aware of their pregnancy during treatment may also abruptly stop taking the antidepressant for safety reasons.
How to cancel the antidepressants to reduce to a minimum the risk of Sindh – Roma cancel?
Patients should explain in an accessible form the features of the action of the prescribed antidepressant, the rules for increasing and gradually reducing the dose, warn of a possible deterioration in well-being with an abrupt cessation of therapy. But at the same time, the words “withdrawal syndrome”, “addiction”, “dependence” should be avoided, since they can be perceived negatively and cause early discontinuation of therapy. Sooner or later, that happy moment comes when it becomes clear that antidepressants can be abandoned. However, the cancellation process, as a rule, takes several weeks, but in some cases even longer, especially if the patient’s well-being worsens in the first steps of dose reduction. When fluoxetine is prescribed, it is possible to discontinue the drug without a gradual dose reduction, although this has not been specifically studied in studies. If possible, you should also discuss with the patient’s relatives creating the most favorable conditions at the time of withdrawal of the antidepressant. Patients with major depressive disorder tend to be unemployed and at home. therefore they are not exposed to external psycho-emotional stress. Optimally, if the patient’s close entourage will try to create a positive atmosphere and try to involve family members in any activity to distract from the perception of possible Symposium – cancellation volumes.
How can we help patients who complain of poor health after stopping antidepressant medication?
If this does happen, it should be explained to the patient that the symptoms are not life threatening and usually go away within a few days. If the patient continues to experience symptoms and they reduce quality of life, it is common practice to resume the therapeutic dose of the antidepressant. In the future, you can try again to cancel the drug through a very gradual dose reduction. If the same and it does not help, it is possible to transfer the patient to fluoxetine – an SSRI with the lowest risk of the syndrome, and then cancel it.